Permanent makeup can cause serious adverse reactions

August 1, 2007

Permanent makeup can result in serious long-term adverse reactions, although the ink brand associated with most of the reactions has since been recalled, according to a letter to the editor in the June 28 issue of the New England Journal of Medicine.

Permanent makeup can result in serious long-term adverse reactions, although the ink brand associated with most of the reactions has since been recalled, according to a letter to the editor in the June 28 issue of the New England Journal of Medicine.

Masja Straetemans, PhD, from the Centers for Disease Control and Prevention in Chamblee, Ga., and colleagues conducted telephone interviews with 92 individuals who had reported inflammation for more than a week after permanent makeup procedures in 2002–2004.

The researchers found that 95% of patients reported tenderness, 91% reported swelling, 88% reported itching, and 83% reported bumps. Symptoms lasted for 5.5 months to 3 years. Healing occurred more quickly in patients without a self-reported history of allergy, which in some cases was confirmed through medical records. The percentage of sites with adverse reactions varied depending on the ink brand.

Straetemans M, Katz LM, Belson M. Adverse reactions after permanent-makeup procedures. N Engl J Med. 2007;356:2753.